February 2008 AANA Journal

Table of Contents​

 

Departments 

Letters
Experience With a Patient Having Multiple Gunshot Wounds in Combat
CPT Peter Strube, CRNA, MSNA, APNP, ANC, USA
CPT Jayson Jarvis, CRNA, MHA, ANC, USA
Printed Version: 2008;76(1):11.

Education News
Development of a Position Statement: The Nurse Anesthesia Program Administrator 

Michael Kremer, CRNA, PhD, FAAN
Michael Fallacaro, CRNA, DNS
Printed Version: 2008;76(1):12-16.

Books, Etc.
Procedures, Techniques, and Minimally Invasive Monitoring in Intensive Care Medicine 
  
Reviewers: LT Curt Cunningham, RN, BSN, NC, USN
CDR John Maye, CRNA, PhD, NC, USN
Printed Version: 2008;76(1):28.

Announcement
Council on Accreditation of Nurse Anesthesia Educational Programs to be Reviewed During Fiscal Year 2009
Printed Version: 2008;76(1):36.

 

Articles

Body Piercing and Airway Management: Photo Guide to Tongue Jewelry Removal Techniques
Scott DeBoer, RN, MSN, CEN, CCRN, CFRN, EMT-P
Michelle McNeil, CRNA
Troy Amundson, EMT-B
Body modification has been practiced in cultures around the world for thousands of years. The ramifications of body piercing on anesthesia practice and airway management have become more evident in recent years. In this review article, the authors state that most case reports present the opinion that tongue jewelry should be removed before oral intubation to minimize jewelry aspiration, bleeding, and medical-legal risks to the anesthetist. This article reviews the techniques for removal of tongue jewelry and options for maintaining oral piercing patency.
Printed Version: 2008;76(1):19-23.
Key words: Anesthesia, body piercing, intubation.

Asystole During Laryngoscopy of a Patient With Pleural and Pericardial Effusions: A Case Report
Marjorie A. Geisz-Everson, CRNA, MS
Kathleen Wren, CRNA, PhD
Latosha Kennedy, CRNA, MN
Asystole during laryngoscopy is an uncommon occurrence that has been attributed to vagal reflexes, inadequate depth of anesthesia, and the use of vagotonic drugs. The authors said their patient had concurrent pericardial and pleural effusion, and they questioned whether this combination of disease processes attributed to the asystole during laryngoscopy. They explained that when fentanyl or sympatholytic agents are administered, the patient may be at increased risk for bradyarrhythmias and asystole during laryngoscopy and vagal stimulating maneuvers. While pretreatment with vagolytic agents may prevent the development of bradyarrhythmias during vagal stimulating maneuvers, nothing replaces vigilance and early intervention should such an episode occur.
Printed Version: 2008;76(1):25-27.
Key words: Asystole, cardiac effusion, laryngoscopy, pleural effusion.

CRNA Performance Using a Handheld, Computerized, Decision-Making Aid During Critical Events in a Simulated Environment: A Methodologic Inquiry
Vicki C. Coopmans, CRNA, PhD
Chuck Biddle, CRNA, PhD
Directives to improve patient outcomes and enhance safety within the healthcare system have led to development of technologies to assist practitioners in a variety of activities. The purpose of this study was to explore and evaluate a method for examining the effect of computer-assisted decision making (CADM) using a handheld device on the accuracy (ie, correct diagnosis and treatment) and speed of problem solving by Certified Registered Nurse Anesthetists during simulated critical patient-care events. The authors believe this study supports further exploration and application of CADM in complex patient scenarios involving anesthesia practitioners.
Printed Version: 2008;76(1):29-35.
Key words: Anesthesia critical events, computer-assisted decision making, personal digital assistant, simulation.

Epidural Conduction Device Fractures and Complications of Retained Fragments
Robert Fischer, RN, MSN
During the past 3 years, the US Food and Drug Administration (FDA) has received a growing number of adverse event reports on the breakage or fracturing and retention of anesthetic conduction device tips with associated complications. Serious injuries and other problems such as spinal stenosis, nerve root compression, and subcutaneous effusion can result. The FDA wants to raise awareness of the problem and its potential impact in creating complications, encourage the practice of informing patients of the fragmented device, and promote reporting of such incidents to the Center for Devices and Radiological Health. Recommendations for prevention are included.
Printed Version: 2008;76(1):37-40.
Key words: Anesthesia, epidural catheter, fragment, retained, retention.

Heart Block and Prolonged Q-Tc Interval Following Muscle Relaxant Reversal: A Case Report
John A. Shields, CRNA, MS
Heart block and Q-Tc interval prolongation have been reported with several agents used in anesthesia, and the US Food and Drug Administration mandates evaluation of the Q-T interval with new drugs. Drug-induced Q-T interval prolongation may precipitate life-threatening arrhythmias, is considered a precursor for torsades de pointes, and may predict cardiovascular complications. In the patient described in this article, heart block occurred and the Q-Tc interval became prolonged after muscle relaxant reversal with neostigmine; both were considered to be related to the combination of agents used in the case, as well as to other predisposing factors such as morbid obesity.
Printed Version: 2008;76(1):41-45.
Key words: Dexmedetomidine, heart block, neostigmine, Q-T interval prolongation.

Investigation of the Anxiolytic Effects of Linalool, a Lavender Extract, in the Male Sprague-Dawley Rat
MAJ Michael Cline, CRNA, MSN, ANC, USA
MAJ John E. Taylor, CRNA, MSN, ANC, USA
MAJ Jesus Flores, CRNA, MSN, ANC, USA
CPT Samuel Bracken, CRNA, MSN, ANC, USA
Suzanne McCall
LTC Thomas E. Ceremuga,  CRNA, PhD, ANC, USA
When patients have feelings of well-being and less anxiety, their satisfaction increases and their recovery times may decrease. Thus, the administration of anxiolytic drugs preoperatively to avert or blunt a patient’s stress response is an important part of the anesthesia care plan. The purpose of this study was to investigate the anxiolytic effects of linalool, a major component of the essential oil of lavender, and its potential interaction with the GABAA receptor in Sprague-Dawley rats. Although the data did not support anxiolytic effects of linalool in the rat model, they suggested that linalool modulates the central nervous system by producing unconsciousness and degradation of motor movements.
Printed Version: 2008;76(1):47-52.
Key words: Anxiolysis, elevated plus maze, lavender, linalool, rat.

Suspected Amniotic Fluid Embolism Following Amniotomy: A Case Report
Jampierre Mato, CRNA, MSN
Amniotic fluid embolism (AFE), also referred to as anaphylactoid syndrome of pregnancy, is a rare obstetric emergency that may manifest itself at any time during pregnancy. AFE is believed to occur when the constituents of amniotic fluid enter the maternal circulation, leading to varying degrees of multiorgan compromise. It was first described in 1926, gaining widespread recognition in 1941. This article describes the pathogenesis of AFE, including theories of its immunological mediation available in the literature. The most current diagnostic and treatment modalities are discussed, including several novel therapies, and a detailed case report is provided.
Printed Version: 2008;76(1):53-59.
Key words: Amniotic fluid embolism, anaphylactoid syndrome of pregnancy, disseminated intravascular coagulation, obstetric emergency.

 

 

AANA Journal Course: Part 6
Update for Nurse Anesthetists
Oxygen: The Two-Faced Elixir of Life 
Chuck Biddle, CRNA, PhD
In this AANA Journal course, the author states that anesthesia providers routinely administer oxygen in concentrations exceeding that in ambient air to ensure clinical safety and to offset the predictable sequelae associated with patient, drug-related, and procedural factors. Understanding the history of this unique element is critical in evaluating the often contentious body of contemporary research that has illuminated its efficacy (as elixir) and its attendant complications (its “two-faced” nature). The author concludes that oxygen is a mainstay in the perioperative management of patients, but its administration should be guided by thoughtful and rational goal-directed outcomes to maximize efficacy and minimize complications associated with its use.
Printed Version: 2008;76(1):61-68.
Key words: Complications, free radicals, hyperbaric oxygenation, oxygen, perioperative, pulmonary oxygen toxicity.

February 2008 AANA Journal
Volume 76 , Number 1
ISSN 0094-6354
On the Cover:
CPT Heather A. Crane, CRNA, MS, USAR, prepares to insert an arterial monitoring line in an Iraqi patient. Assisting her is SGT Juan Torres, LPN, USAR, anesthesia technician. Both are members of the 399th Combat Support Hospital, a Massachusetts-based Army Reserve unit. “CRNAs, serving from 90 days to a full-year in Tikrit, Mosul, and Al Assad, Iraq, delivered outstanding anesthesia care to hundreds of patients on a daily basis,” said COL Brian D. Campbell CRNA, BSN, USAR, who submitted the photo during his 10-month tour of Iraq. See page 3 for dedication of this first issue of the redesigned AANA Journal to US military CRNAs serving around the world. (Photo by COL Joe Don Robinson, MD.)